Nebraska, 2016

Hail in Nebraska, July 17, 2016

July 17, 2016 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail in southwest Kimball County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in southwest Kimball County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 3:22 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 17, 3:22 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
422 PM MDT SUN JUL 17 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 422 PM MDT Sun Jul 17 2016

So far, forecast is on track for the remainder of today. An
isolated cell fired in eastern Albany County and is tracking east
across Laramie County at this time. Read the previous forecast
update for details.

Tomorrow looks to stay active across the forecast area. A
stronger vort max will move up from the southwest as the upper
ridge amplifies tomorrow afternoon. A pretty good fetch of south-
southeast winds will remain in place at the surface tonight
through tomorrow across the plains. For tonight, should see
stratus develop from south to north, with perhaps patchy fog
along the Cheyenne Ridge and North Platte River Valley. Tomorrow,
winds out west will veer to the west-southwest, pushing a dryline
east out onto the WY plains in the late afternoon. Looks to be
very strong convergence along this dryline with scattered t-storms
developing across WY/NE plains as a result. Models are showing a
rather unstable environment with 2000-3000 J/kg of CAPE across
this area. 0-6 km bulk shear looks marginal, around 30 kts, but
still sufficient for a few strong/severe storms to evolve when
combined with high instability. The dryline looks to push east to
our far eastern counties on Tuesday, so the threat for strong
storms may be focused across this area, or perhaps even out of our
forecast area. With the upper ridge building overhead, winds at
the sfc do not look all that breezy so fire weather concerns may
stay low.

.LONG TERM...(Tuesday night through Sunday)
Issued at 422 PM MDT Sun Jul 17 2016

Not a whole lot of change to the previous extended forecast for
the afternoon product release. Upper high moves into the southern
Plains with our area on the near-edge western periphery of the
ridge with faster southwesterly flow just to our west. We do see a
modest increase in moisture from the southwest through the next
week...but it still appears the convection will be a bit greater
in coverage in the Colorado mountains with scattered diurnally
forced storms in the southern Wyoming mountains through late week
with widely scattered (20 PoP) coverages out east onto the eastern
Wyoming Plains into the western Nebraska Panhandle. With upper
ridging still influencing our midlevels, the lower elevations to
the east will see temps into the upper 90s by midweek with cooler
80s farther out west closer to the deep moisture and southwesterly
flow aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1118 AM MDT Sun Jul 17 2016

Higher resolution mesoscale models almost in lock-step agreement
developing storms south of Chugwater, WY and tracking them
southeast towards the Sidney area mid afternoon through sunset.
Given that we see some buildups already going that area to around
Scottsbluff, thinking with differential heating and with upslope
component of the boundary layer wind the models probably have the
right idea...so we have vicinity mention 21Z-03Z for Scottsbluff,
Cheyenne and Alliance with a higher probability TEMPO mention of
MVFR thunderstorms for Sidney 22Z-03Z. Also carrying a VCTS
mention for Laramie this afternoon seeing that we are already
seeing buildups over the Snowy Range and that should move out onto
the Laramie Valley this afternoon as well.

&&

.FIRE WEATHER...
Issued at 422 PM MDT Sun Jul 17 2016

FIRE WEATHER CONCERNS SOMEWHAT EASED FOR MANY AREAS IN SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE FOR THE NEXT COUPLE DAYS.
LOW LEVEL MOISTURE MOVING INTO THE AREA FROM THE SOUTHEAST AND
UPPER LEVEL MONSOONAL MOISTURE FROM THE SOUTHWEST WILL INCREASE
CHANCES FOR SHOWERS AND THUNDERSTORMS THIS WEEK. THE ONLY AREA
THAT COULD SEE CRITICAL AFTERNOON HUMIDITIES AND POSSIBLE
CRITICAL WINDS WILL BE OUT IN CARBON COUNTY FOR THE REST OF
TODAY AND AGAIN ON MONDAY AFTERNOON. FUELS ARE REPORTED NOT
READY FOR MUCH OF CARBON COUNTY...SO FIRE WEATHER CONCERNS ARE
LOW IN THE SHORT TERM.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RJM
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...JG
Hazardous weather outlook, Jul 17, 3:27 PM MST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
427 PM MDT SUN JUL 17 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
182230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
427 PM MDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING ACROSS THE PLAINS. A FEW STORMS MAY BECOME STRONG OR
SEVERE AND CONTAIN BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS...AND
LARGE HAIL. THE STRONGEST STORM WILL BE ALONG INTERSTATE 80
BETWEEN CHEYENNE AND KIMBALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED EARLY IN THE WEEK
BEFORE COVERAGE BECOMES MORE ISOLATED BY WEDNESDAY AND THURSDAY.
STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

WYZ104-105-109>116-182230-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
427 PM MDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING.
SOME OF THESE THUNDERSTORMS WILL CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF THIS
WEEK...MAINLY LATE IN THE AFTERNOON AND IN THE EVENING.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jul 17, 3:33 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             BURNS                   41.19N 104.36W
07/17/2016  E1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

            MOSTLY GOLF BALL WITH SOME BASE BALL SIZED. WINDOWS
            BROKEN.

&&

BCHAPMAN
Local storm report, Jul 17, 3:34 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
434 PM MDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             3 NW BURNS              41.22N 104.40W
07/17/2016  M2.00 INCH       LARAMIE            WY   COCORAHS

            1.25 TO 2 INCH HAIL. 20 MINUTE DURATION. DAMAGED
            SHINGLES.

&&

MJAMSKI
Local storm report, Jul 17, 3:35 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
435 PM MDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             5 SE BURNS              41.14N 104.29W
07/17/2016  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            ONGOING FOR OVER A MINUTE NOW.

&&

MAZUR
Local storm report, Jul 17, 3:38 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             BURNS                   41.19N 104.36W
07/17/2016  E2.00 INCH       LARAMIE            WY   PUBLIC

&&

BCHAPMAN
Local storm report, Jul 17, 3:40 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             6 NE CARPENTER          41.09N 104.26W
07/17/2016  E2.75 INCH       LARAMIE            WY   TRAINED SPOTTER

            LARGEST WAS BASE BALL WITH MOSTLY GOLF BALL SIZED

&&

BCHAPMAN
Special weather statement, Jul 17, 4:23 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
523 PM MDT SUN JUL 17 2016

WYZ101-102-180015-
NIOBRARA COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
523 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND
NORTHWESTERN NIOBRARA COUNTIES UNTIL 615 PM MDT...

AT 523 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF DULL CENTER...OR 27 MILES SOUTHEAST OF WRIGHT...MOVING
EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DULL CENTER AROUND 555 PM MDT.

LAT...LON 4326 10485 4330 10531 4348 10536 4350 10519
      4350 10486
TIME...MOT...LOC 2323Z 261DEG 22KT 4340 10521

RUBIN

The radar

The Cheyenne radar (KCYS), 76 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kimball

When
July 17, 4:30 PM MST to 4:35 PM MST
Where
Kimball County, 15.28 mi S of Bushnell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.010, -103.920

Quarter size hail was reported four miles east of Panorama Point.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653735.